Join 3,572 readers in helping fund MetaFilter (Hide)


Niacin for migraines
March 17, 2012 3:29 PM   Subscribe

Do you use niacin to combat migraine? Please tell me about it.

I’ve just started taking it for that purpose, and it seems to help, either aborting a migraine (triggered by barometric pressure change) or keeping it to a manageable misery (say, 10% of what it would have been). I take one 500mg inositol hexanicotinate capsule. It’s not flush-free for me, and about 45 minutes after using it today I have a strong metallic taste in my mouth.

Questions: How do you use niacin for migraine? A small amount daily? A lot at onset? Do you use real niacin or niacinamide or inositol hexanicotinate? If you’ve tried more than one, do you notice a difference in effectiveness? Do you get the peculiar taste after use?
posted by bryon to Health & Fitness (2 answers total) 7 users marked this as a favorite
 
The answer's yes, and the product is real niacin, not a derivative. I take the Solgar product that's available in health food stores, splitting a 100 mg pill in half. I've tried other varieties, and they all work with an equivalent effectiveness--and each and every one gives me the metallic taste, as well as the expected flushing in the face, both of which I've grown accustomed to. My bet is that you will as well with time.

I've never taken niacin as a prophylactic. I only use it at the onset of a migraine. It seems to be beneficial, but only in combination with other meds--such as ibuprofen, immitrex, the barbituate-based med called fioricet, or (and this is only hearsay, because medical use isn't legal where I live) a hit or two of an indica strain of cannabis.

The flushing sensation from the niacin is a good combo with one of the above meds. It's like making a martini with a hint of vermouth, which enlivens the gin. (Although you should probably avoid fortified wines if you're a migraneur.)
posted by Gordion Knott at 3:16 AM on March 18, 2012


I've been experiencing migraines since adolescence and have tried Niacin in several different forms to no positive effect. It didn't make me feel much of anything while taking it. That doesn't necessarily mean that it won't be of value to you. Another supplement to consider is Magnesium. Hope you find relief.
posted by gibbsjd77 at 4:58 AM on July 19, 2012


« Older I need a music player for Mac ...   |  Does anyone else manage their ... Newer »
This thread is closed to new comments.